Started gabapenten - no relief

Use this section to discuss your experiences with prescription drugs, iron injections, and other medical interventions that involve the introduction of a drug or medicine into the body. Discuss side effects, successes, failures, published research, information about drug trials, and information about new medications being developed.

Important: Posts and information in this section are based on personal experiences and recommendations; they should not be considered a substitute for the advice of a healthcare provider.
debbluebird
Posts: 2034
Joined: Mon May 21, 2012 3:27 pm

Re: Started gabapenten - no relief

Postby debbluebird » Fri Aug 02, 2019 12:10 am

I am awake so much at night. I didn't think it was the gabapentin. Just thought I'd ask. I have my methadone spaced out over 24 hours.
Thanks everyone

ViewsAskew
Moderator
Posts: 15693
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Started gabapenten - no relief

Postby ViewsAskew » Wed Aug 07, 2019 8:37 pm

debbluebird wrote:I am awake so much at night. I didn't think it was the gabapentin. Just thought I'd ask. I have my methadone spaced out over 24 hours.
Thanks everyone


As we age, sleep gets more fragmented, sadly. I read that a strikingly large percentage of seniors have sleep issues. How we figure out what is aging, what is what we eat or take, what is the disease - seems almost impossible at times.
Ann - Take what you need, leave the rest

Managing Your RLS

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

leggo_my_legs
Posts: 337
Joined: Sun Oct 16, 2016 12:29 am

Re: Started gabapenten - no relief

Postby leggo_my_legs » Sun Aug 11, 2019 5:53 am

debbluebird wrote:I can't remember, does gabapentin cause any hyper alertness?


Gabapentin **withdrawal** causes hyper-alertness for me. Actually it comes in the form of exaggerated startle response. I will startle at anything, even receiving a txt on my phone. Not good. I started tapering it in Feb 2019 and I am still tapering it.

ViewsAskew
Moderator
Posts: 15693
Joined: Thu Oct 28, 2004 6:37 am
Location: Los Angeles

Re: Started gabapenten - no relief

Postby ViewsAskew » Sun Aug 11, 2019 7:38 pm

leggo_my_legs wrote:
debbluebird wrote:I can't remember, does gabapentin cause any hyper alertness?


Gabapentin **withdrawal** causes hyper-alertness for me. Actually it comes in the form of exaggerated startle response. I will startle at anything, even receiving a txt on my phone. Not good. I started tapering it in Feb 2019 and I am still tapering it.


Wow, that taper is really taking a long time. It took 7 months for me to taper a benzo - I have read of ppl taking a year or more on those. Hope you are off of it soon.
Ann - Take what you need, leave the rest



Managing Your RLS



Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

leggo_my_legs
Posts: 337
Joined: Sun Oct 16, 2016 12:29 am

Re: Started gabapenten - no relief

Postby leggo_my_legs » Wed Aug 14, 2019 12:51 am

It's a nightmare, Ann. It will probably be a few years. I tried to speed it up again and got bad results, so slow & steady is going to be the method. It's not worth it. Really bad things can happen when the nervous system is in a state of hyperresponsiveness like that. In rare cases the person can be severely damaged and develop hypersensitivies to all drugs that pass the blood brain barrier. From what I've heard those are very extreme cases with multiple psych drugs withdrawn too quickly. The problem is, with the speed of a taper you don't know where the line is until you cross it.

I will say with gaba, my MD that's helping me now said he's only seen a reaction like mine one other time in 23 years of practice. But that doesn't mean he hasn't seen it and failed to recognize it other times.

It's taking me so long because the initial blasted MD put me on a fast taper to zero. I got off, everything blew up in such a way that I became totally disabled and unable to work, and I had to reinstate at 450 mg and wait 3 months to stabilize. Then wait another 2 months while I transitioned back to work. Honestly I have never suffered so much in my life, including the ongoing mental suffering of the knowledge that I will have to stay on this rat poison for a few more years.

So yeah, most of the months and months has been in waiting, not in making decreases. I am at 320 mg now, down from 1800.

leggo_my_legs
Posts: 337
Joined: Sun Oct 16, 2016 12:29 am

Re: Started gabapenten - no relief

Postby leggo_my_legs » Wed Aug 14, 2019 12:57 am

debbluebird wrote:I am awake so much at night. I didn't think it was the gabapentin. Just thought I'd ask. I have my methadone spaced out over 24 hours.
Thanks everyone


he other thing is deb, methadone and gabapentin have a moderate interaction according to drugs.com. You could be having a paradoxical reaction to having both in your system at the same time, causing the wakefulness.

legsbestill
Posts: 531
Joined: Tue Aug 30, 2016 7:22 pm
Location: Dublin Ireland

Re: Started gabapenten - no relief

Postby legsbestill » Wed Aug 14, 2019 8:14 pm

In relation to op's original point, I understand that gabapentin can take several weeks to take effect so it might be worth sticking with it for a while though the restless arms thing sounds pretty miserable.

In relation to leggo's taper - I had the same experience. If I went fast when coming off pregabalin I got horrible symptoms. I took over a year to taper off pregabalin. I reduced by about 10% every 10 days or so. I also got the startle thing leggo mentions.

Polar Bear
Moderator
Posts: 7527
Joined: Tue Dec 26, 2006 4:34 pm
Location: N. Ireland

Re: Started gabapenten - no relief

Postby Polar Bear » Thu Aug 15, 2019 8:20 pm

Two or three years ago I became aware of the startle response, it was really quite alarming. At that time I was taking Tramadol and my daughter in law who is a prescribing nurse in pallative care and very familiar with Tramadol immediately had alarm bells. I came off the Tramadol and they lessened. I still have them to an extent but nothing like when on tramadol.
Betty
http://www.willis-ekbom.org/about-rls-wed/publications
Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation

badnights
Moderator
Posts: 5241
Joined: Tue Mar 10, 2009 4:20 pm
Location: Northwest Territories, Canada

Re: Started gabapenten - no relief

Postby badnights » Sun Aug 18, 2019 4:00 am

Interesting about the startle response. I came across a study long ago that showed that WED/RLS patients have a heightened startle reflex. I know I do. Its appearance in my life didn't coincide with any med or med withdrawal as far as I recall but it definitely post-dates the time when WED/RLS became a problem.
Beth - Wishing you a restful sleep tonight
Click for info on WED/RLS AUGMENTATION & IRON
I am a volunteer moderator. My posts are not medical advice. My posts do not reflect RLS Foundation opinion.


Return to “Prescription Medications”

Who is online

Users browsing this forum: No registered users and 2 guests